Advertisement

Inventiones mathematicae

, Volume 214, Issue 3, pp 1081–1130 | Cite as

Hamiltonian pseudo-rotations of projective spaces

  • Viktor L. GinzburgEmail author
  • Başak Z. Gürel
Article

Abstract

The main theme of the paper is the dynamics of Hamiltonian diffeomorphisms of \(\mathbb {C}{\mathbb {P}}^n\) with the minimal possible number of periodic points (equal to \(n+1\) by Arnold’s conjecture), called here Hamiltonian pseudo-rotations. We prove several results on the dynamics of pseudo-rotations going beyond periodic orbits, using Floer theoretical methods. One of these results is the existence of invariant sets in arbitrarily small punctured neighborhoods of the fixed points, partially extending a theorem of Le Calvez and Yoccoz and of Franks and Misiurewicz to higher dimensions. The other is a strong variant of the Lagrangian Poincaré recurrence conjecture for pseudo-rotations. We also prove the \(C^0\)-rigidity of pseudo-rotations with exponentially Liouville mean index vector. This is a higher-dimensional counterpart of a theorem of Bramham establishing such rigidity for pseudo-rotations of the disk.

Mathematics Subject Classification

53D40 37J10 37J45 

Notes

Acknowledgements

The authors are grateful to Barney Bramham, Weinmin Gong, Felix Schlenk, Sobhan Seyfaddini, Egor Shelukhin, Michael Usher, Joa Weber and the referees for useful remarks and discussions. Parts of this work were carried out while both of the authors were visiting the Lorentz Center (Leiden, Netherlands) for the Hamiltonian and Reeb Dynamics: New Methods and Applications workshop, during the first author’s visit to NCTS (Taipei, Taiwan) and the second author’s visit to UCSC (Santa Cruz, California). The authors would like to thank these institutes for their warm hospitality and support.

References

  1. 1.
    Anosov, D.V., Katok, A.B.: New examples in smooth ergodic theory. Ergodic diffeomorphisms. Trudy Moskov. Mat. Obšč. 23, 3–36 (1970). (in Russian) MathSciNetzbMATHGoogle Scholar
  2. 2.
    Batoréo, M.: On hyperbolic points and periodic orbits of symplectomorphisms. J. Lond. Math. Soc. (2) 91, 249–265 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Batoréo, M.: On non-contractible hyperbolic periodic orbits and periodic points of symplectomorphisms. J. Sympl. Geom. 15, 687–717 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bramham, B.: Periodic approximations of irrational pseudo-rotations using pseudoholomorphic curves. Ann. Math. (2) 181, 1033–1086 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bramham, B.: Pseudo-rotations with sufficiently Liouvillean rotation number are \(C^0\)-rigid. Invent. Math. 199, 561–580 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bramham, B., Hofer, H.: First steps towards a symplectic dynamics. Surv. Differ. Geom. 17, 127–178 (2012)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Buhovsky, L., Humilière, V., Seyfaddini, S.: The action spectrum and \(C^0\) symplectic topology (in preparation) Google Scholar
  8. 8.
    Chance, M., Ginzburg, V.L., Gürel, B.Z.: Action-index relations for perfect Hamiltonian diffeomorphisms. J. Sympl. Geom. 11, 449–474 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chekanov, Y.: Lagrangian intersections, symplectic energy, and areas of holomorphic curves. Duke Math. J. 95, 213–226 (1998)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Chekanov, Y.: Differential algebra of Legendrian links. Invent. Math. 150, 441–483 (2002)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Cineli, E.: Conley conjecture and local Floer homology. Preprint arXiv:1710.07749
  12. 12.
    Collier, B., Kerman, E., Reiniger, B., Turmunkh, B., Zimmer, A.: A symplectic proof of a theorem of Franks. Compos. Math. 148, 1969–1984 (2012)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Eliashberg, Y., Givental, A., Hofer, H.: Introduction to symplectic field theory. Geom. Funct. Anal. Special Volume, Part II, 560–673 (2000)Google Scholar
  14. 14.
    Entov, M., Polterovich, L.: Calabi quasimorphism and quantum homology. Int. Math. Res. Not. IMRN 30, 1635–1676 (2003)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Fathi, A., Herman, M.: Existence de diféomorphismes minimaux. In: Dynamical Systems, Vol. I—Warsaw, Astérisque, No. 49, Soc. Math. France, Paris, pp. 37–59 (1977)Google Scholar
  16. 16.
    Fayad, B., Katok, A.: Constructions in elliptic dynamics. Ergod. Theory Dyn. Syst. 24, 1477–1520 (2004)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Fish, J.W.: Target-local Gromov compactness. Geom. Topol. 15, 765–826 (2011)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Floer, A.: Symplectic fixed points and holomorphic spheres. Commun. Math. Phys. 120, 575–611 (1989)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Fortune, B.: A symplectic fixed point theorem for \(\mathbb{CP}^n\). Invent. Math. 81, 29–46 (1985)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Fortune, B., Weinstein, A.: A symplectic fixed point theorem for complex projective spaces. Bull. Am. Math. Soc. (N.S.) 12, 128–130 (1985)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Franks, J.: Geodesics on \(S^2\) and periodic points of annulus homeomorphisms. Invent. Math. 108, 403–418 (1992)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Franks, J.: Area preserving homeomorphisms of open surfaces of genus zero. N. Y. J. Math. 2, 1–19 (1996)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Franks, J.: The Conley index and non-existence of minimal homeomorphisms. In: Proceedings of the Conference on Probability, Ergodic Theory, and Analysis (Evanston, IL, 1997). Illinois J. Math., 43, 457–464 (1999)Google Scholar
  24. 24.
    Franks, J., Handel, M.: Periodic points of Hamiltonian surface diffeomorphisms. Geom. Topol. 7, 713–756 (2003)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Franks, J., Misiurewicz, M.: Topological Methods in Dynamics. Handbook of Dynamical Systems, vol. 1A, pp. 547–598. North-Holland, Amsterdam (2002)zbMATHGoogle Scholar
  26. 26.
    Ginzburg, V.L.: The Weinstein conjecture and theorems of nearby and almost existence. In: Marsden, J.E., Ratiu, T.S. (eds.) The Breadth of Symplectic and Poisson Geometry. Progress in Mathematics, vol. 232, pp. 139–172. Birkhäuser, Boston (2005)CrossRefGoogle Scholar
  27. 27.
    Ginzburg, V.L.: Coisotropic intersections. Duke Math. J. 140, 111–163 (2007)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Ginzburg, V.L.: The Conley conjecture. Ann. Math. (2) 172, 1127–1180 (2010)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Ginzburg, V.L., Gürel, B.Z.: Action and index spectra and periodic orbits in Hamiltonian dynamics. Geom. Topol. 13, 2745–2805 (2009)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Ginzburg, V.L., Gürel, B.Z.: Local Floer homology and the action gap. J. Sympl. Geom. 8, 323–357 (2010)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Ginzburg, V.L., Gürel, B.Z.: Conley conjecture for negative monotone symplectic manifolds. Int. Math. Res. Not. IMRN 8, 1748–1767 (2012)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Ginzburg, V.L., Gürel, B.Z.: Hyperbolic fixed points and periodic orbits of Hamiltonian diffeomorphisms. Duke Math. J. 163, 565–590 (2014)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Ginzburg, V.L., Gürel, B.Z.: The Conley conjecture and beyond. Arnold Math. J. 1, 299–337 (2015)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Ginzburg, V.L., Gürel, B.Z.: Non-contractible periodic orbits in Hamiltonian dynamics on closed symplectic manifolds. Compos. Math. 152, 1777–1799 (2016)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Ginzburg, V.L., Gürel, B.Z.: Lusternik–Schnirelmann theory and closed Reeb orbits. Preprint arXiv:1601.03092
  36. 36.
    Ginzburg, V.L., Gürel, B.Z.: Conley conjecture revisited. Int. Math. Res. Not. IMRN (2017).  https://doi.org/10.1093/imrn/rnx137 CrossRefGoogle Scholar
  37. 37.
    Ginzburg, V.L., Gürel, B.Z.: Pseudo-rotations vs. rotations (in preparation) Google Scholar
  38. 38.
    Ginzburg, V.L., Kerman, E.: Homological resonances for Hamiltonian diffeomorphisms and Reeb flows. Int. Math. Res. Not. IMRN 2010, 53–68 (2010)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Gürel, B.Z.: On non-contractible periodic orbits of Hamiltonian diffeomorphisms. Bull. Lond. Math. Soc. 45, 1227–1234 (2013)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Gürel, B.Z.: Periodic orbits of Hamiltonian systems linear and hyperbolic at infinity. Pac. J. Math. 271, 159–182 (2014)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Hein, D.: The Conley conjecture for irrational symplectic manifolds. J. Sympl. Geom. 10, 183–202 (2012)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Hernández-Corbato, L., Presas, F.: The conjugation method in symplectic dynamics. Rev. Mat. Iberoam. Preprint arXiv:1605.09161 (to appear)
  43. 43.
    Hingston, N.: Subharmonic solutions of Hamiltonian equations on tori. Ann. Math. (2) 170, 525–560 (2009)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Hofer, H., Zehnder, E.: Symplectic Invariants and Hamiltonian Dynamics. Birkäuser, Basel (1994)CrossRefGoogle Scholar
  45. 45.
    Kislev, A., Shelukhin, E.: Private communication (2018)Google Scholar
  46. 46.
    Le Calvez, P.: Periodic orbits of Hamiltonian homeomorphisms of surfaces. Duke Math. J. 133, 125–184 (2006)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Le Calvez, P., Yoccoz, J.-C.: Un théorème d’indice pour les homéomorphismes du plan au voisinage d’un point fixe. Ann. Math. (2) 146, 241–293 (1997)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Lê, H.V., Ono, K.: Cup-length estimates for symplectic fixed points. In: Thomas, C.B. (ed.) Contact and Symplectic Geometry (Cambridge, 1994), Publ. Newton Inst., vol. 8, pp. 268–295. Cambridge University Press, Cambridge (1996)Google Scholar
  49. 49.
    Long, Y.: Index Theory for Symplectic Paths with Applications. Birkhäuser, Basel (2002)CrossRefGoogle Scholar
  50. 50.
    McDuff, D.: From symplectic deformation to isotopy. In: Stern, R.J. (ed.) Topics in Symplectic 4-Manifolds (Irvine, CA, 1996). First International Press Lecture Series I, pp. 85–99. International Press, Cambridge (1998)Google Scholar
  51. 51.
    McDuff, D.: Symplectic embeddings of 4-dimensional ellipsoids. J. Topol. 2, 1–22 (2009)MathSciNetCrossRefGoogle Scholar
  52. 52.
    McDuff, D.: Monodromy in Hamiltonian Floer theory. Comment. Math. Helv. 85, 95–133 (2010)MathSciNetCrossRefGoogle Scholar
  53. 53.
    McDuff, D., Salamon, D.: J-Holomorphic Curves and Symplectic Topology, Colloquium Publications, vol. 52. AMS, Providence (2012)zbMATHGoogle Scholar
  54. 54.
    Mohnke, K.: Holomorphic disks and the chord conjecture. Ann. Math. (2) 154, 219–222 (2001)MathSciNetCrossRefGoogle Scholar
  55. 55.
    Oh, Y.-G.: Spectral invariants, analysis of the Floer moduli space, and geometry of the Hamiltonian diffeomorphism group. Duke Math. J. 130, 199–295 (2005)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Oh, Y.-G.: Construction of spectral invariants of Hamiltonian paths on closed symplectic manifolds. In: Marsden, J.E., Ratiu, T.S. (eds.) The Breadth of Symplectic and Poisson Geometry. Progress in Mathematics, vol. 232, pp. 525–570. Birkhäuser, Boston (2005)CrossRefGoogle Scholar
  57. 57.
    Orita, R.: Non-contractible periodic orbits in Hamiltonian dynamics on tori. Bull. Lond. Math. Soc. 49, 571–580 (2017)MathSciNetCrossRefGoogle Scholar
  58. 58.
    Orita, R.: On the existence of infinitely many non-contractible periodic trajectories in Hamiltonian dynamics on closed symplectic manifolds. J. Sympl. Geom. Preprint arXiv:1703.01731 (to appear)
  59. 59.
    Piunikhin, S., Salamon, D., Schwarz, M.: Symplectic Floer-Donaldson theory and quantum cohomology. In: Thomas, C.B. (ed.) Contact and Symplectic Geometry (Cambridge, 1994), Publ. Newton Inst., vol. 8, pp. 171–200. Cambridge University Press, Cambridge (1996)Google Scholar
  60. 60.
    Polterovich, L.: Growth of maps, distortion in groups and symplectic geometry. Invent. Math. 150, 655–686 (2002)MathSciNetCrossRefGoogle Scholar
  61. 61.
    Salamon, D.A.: Lectures on Floer homology. In: Eliashberg, Y., Traynor, L.M. (eds.) Symplectic Geometry and Topology. IAS/Park City Mathematics Series, vol. 7, pp. 143–229. American Mathematical Society, Providence (1999)CrossRefGoogle Scholar
  62. 62.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Commun. Pure Appl. Math. 45, 1303–1360 (1992)MathSciNetCrossRefGoogle Scholar
  63. 63.
    Schwarz, M.: A quantum cup-length estimate for symplectic fixed points. Invent. Math. 133, 353–397 (1998)MathSciNetCrossRefGoogle Scholar
  64. 64.
    Schwarz, M.: On the action spectrum for closed symplectically aspherical manifolds. Pac. J. Math. 193, 419–461 (2000)MathSciNetCrossRefGoogle Scholar
  65. 65.
    Seyfaddini, S.: \(C^0\)-limits of Hamiltonian paths and the Oh–Schwarz spectral invariants. Int. Math. Res. Not. IMRN 2013, 4920–4960 (2013)MathSciNetCrossRefGoogle Scholar
  66. 66.
    Usher, M.: The sharp energy-capacity inequality. Commun. Contemp. Math. 12, 457–473 (2010)MathSciNetCrossRefGoogle Scholar
  67. 67.
    Usher, M.: Boundary depth in Floer theory and its applications to Hamiltonian dynamics and coisotropic submanifolds. Israel J. Math. 184, 1–57 (2011)MathSciNetCrossRefGoogle Scholar
  68. 68.
    Walters, P.: An Introduction to Ergodic Theory. Graduate Texts in Mathematics, vol. 79. Springer, Berlin (1982)CrossRefGoogle Scholar
  69. 69.
    Viterbo, C.: Symplectic topology as the geometry of generating functions. Math. Ann. 292, 685–710 (1992)MathSciNetCrossRefGoogle Scholar
  70. 70.
    Viterbo, C.: The cup-product on the Thom-Smale-Witten complex, and Floer cohomology. In: Hofer, H., Taubes, C.H., Weinstein, A., Zehnder, E. (eds.) The Floer Memorial Volume. Progress in Mathematics, vol. 133, pp. 609–625. Birkhäuser, Basel (1995)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Central FloridaOrlandoUSA
  2. 2.Department of MathematicsUC Santa CruzSanta CruzUSA

Personalised recommendations